Flash Flood, St. Croix
- When
- May 7, 6:00 AM AST to May 8, 6:00 AM AST
- Where
- St. Croix County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
S. Virgin Islands between May7-8.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A strong mid to upper level trough moved across the U.S. Virgin Islands between May7-8. This system produced torrential rains causing widespread flooding of streams and streets. The hardest hit area was St. Croix where spotters reported between 6 to 12 inches of rain in a 24 hour period. Rainfall was beneficial to St. Croix since farmers were suffering the effects of a dry spell since the beginning of the 2001.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 7, 3:52 AM AST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
400 AM AST MON MAY 6 2001
THE SURFACE LOW TO THE NORTH OF HISPANIOLA AND EAST OF THE BAHAMAS
AND FAVORABLE UPPER LEVEL DYNAMICS CONTINUES TO SUPPORT CONVECTION
OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS. CURRENTLY THE HEAVIEST
RAIN BANDS EXTEND FROM SOUTH OF PUERTO RICO TO THE EASTERN COASTAL
WATERS OF PUERTO RICO AND SLOWLY DRIFTING TO THE EAST.
THE CONDITIONS FOR TODAY WILL CONTINUE TO BE FAVORABLE FOR
CONVECTION AS THERE IS ABUNDANT LOW LEVEL MOISTURE AND FAVORABLE MID
TO UPPER LEVEL DYNAMICS AND LARGE SCALE LIFT. CLOUD COVER MAY ACT TO
INHIBIT SOME OF THE DAYTIME HEATING EFFECTS...BUT BOTH IR AND WATER
VAPOR IMAGERY ARE INDICATING THAT THE MID TO UPPER LEVELS ARE
BEGINNING TO DRY OUT. THIS IS ALSO INDICATED IN THE MODEL GUIDANCE.
SO GIVEN THE DAY TIME HEATING...LOW LEVEL MOISTURE AND
AFOREMENTIONED FAVORABLE DYNAMICS...MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 400 PM THIS AFTERNOON FOR
ALL OF PUERTO RICO AND WILL INCLUDE VIEQUES AND CULEBRA. VIEQUES AND
CULEBRA ARE INCLUDED FOR THE SHORT TERM...THE CURRENT RAIN BANDS ARE
STARTING TO EFFECT THEM NOW. WITH MOST OF THE REMAINING PARTS OF
PUERTO RICO RECEIVING COPIOUS RAIN SUNDAY...ANY ADDITIONAL RAINFALL
WILL QUICKLY RUN OFF AND URBAN FLOODING...RIVER FLOODING AND
MUDSLIDES ARE POSSIBLE.
FOR TUESDAY...CONTINUED ABUNDANCE OF LOW LEVEL MOISTURE WILL BE A
FACTOR...BUT A LOW AND MID LEVEL RIDGE STARTS TO BUILD IN FROM THE
EAST AND THE DYNAMICS BECOME LESS FAVORABLE FOR CONVECTION.
HOWEVER...THE AVAILABLE LOW LEVEL MOISTURE IS EXPECTED TO BE HIGH
ENOUGH THAT DAY TIME HEATING WILL RESULT IN SHOWERS.
EQUIPMENT: NO PROBLEMS AT THIS TIME.
.SJU...
.PR...FFA PRZALL TIL 20Z.
.VI...NONE.
DIEHL
WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITES AT:
HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
OR
HTTP://WWW.UPR.CLU.EDU/NWS (ALL LOWER CASE).PRZ001>013-VIZ001-002-070900- COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 402 AM AST LUNES 7 DE MAYO 2001 ...LA ADVERTENCIA DE VIENTO FUERTE QUE ESTABA EN EFECTO HASTA LAS 400 AM PARA ALTURAS DE 1000 PIES EN ADELANTE EN PUERTO RICO Y EN LAS ISLAS VIRGENES AMERICANAS QUEDA DESCONTINUADA... CONTIUARAN OCURRIENDO VIENTOS DEL SUR DE 15 A 20 MPH CON RAFAGAS MAS FUERTES CERCA DE LOS AGUACEROS Y TRONADAS...EN LO QUE FUE EL AREA DE LA ADVERTENCIA HOY. SIN EMBARGO...YA NO SE ESPERAN VIENTOS SOSTENIDOS DE 25 MPH O MAS. POR ESTA RAZON...LA ADVERTENCIA DE VIENTO FUERTE QUE ESTUVO EN EFECTO PARA 1000 PIES EN ADELANTE EN PUERTO RICOG Y EN LAS ISLAS VIRGENES QUEDA DESCONTINUADA A LAS 400 AM. ESTE SERA EL ULTIMO COMUNICADO SOBRE ESTA SITUACION EN LAS CONDICIONES DEL TIEMPO. SEELEY/APONTE
PRZ001>013-VIZ001-002-070900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
404 AM AST MON MAY 7 2001
...THE WIND ADVISORY THAT WAS IN EFFECT UNTIL 400 AM THIS MORNING
FOR ELEVATIONS OF 1000 FEET AND ABOVE IN PUERTO RICO AND THE U.S.
VIRGIN ISLANDS HAS EXPIRED...
SOUTH WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS NEAR SHOWERS AND
THUNDERSTORMS...WILL CONTINUE ACROSS THE FORMER ADVISORY AREA TODAY.
HOWEVER...SUSTAINED WIND SPEEDS OF 25 MPH OR GREATER ARE NO LONGER
EXPECTED. THEREFORE...THE WIND ADVISORY THAT WAS IN EFFECT FOR
ELEVATIONS OF 1000 FEET AND ABOVE IN PUERTO RICO AND THE U.S. VIRGIN
ISLANDS WAS ALLOWED TO EXPIRE AT 400 AM AND WAS NOT RE-ISSUED.
THIS WILL BE THE LAST STATEMENT ISSUED ON THIS WEATHER SITUATION.
SEELEY
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
PUERTO RICO AND U.S. VIRGIN ISLANDS WEBSITE ON THE INTERNET AT (ALL
LOWERCASE LETlTERS).
HTTP://WWW.SRH.NOAA.GOV/SJU
OR
HTTP://WWW.UPR.CLU.EDU/NWS2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in U.S. Virgin Islands in 2001Every state in 2001This day in weather historyWarnings in U.S. Virgin Islands, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250251, 5250252.